MAUDE Adverse Event Report: STRYKER SPINE-US FIXED ANGLE BONE SCREW SELF-DRILLING DIAM 4.0 X 14MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

STRYKER SPINE-US FIXED ANGLE BONE SCREW SELF-DRILLING DIAM 4.0 X 14MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 48654014
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/29/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the securing mechanism of a reflex hybrid plate 'broke' and a reflex-hybrid bone screw at left t1 migrated approximately one week post-operatively.Revision surgery has been performed where the devices were explanted and replaced.This report captures the screw.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual inspection: two locking rings on the right side of the plate are damaged/deformed.These may have occurred during removal of the screws.Wear marks were present on the returned products which may have occurred either during initial surgery or revision surgery.Device and complaint history records were reviewed for this lot, and no relevant manufacturing issues or similar complaints were identified.From reflex hybrid surgical technique: to ensure proper locking of the bone screws, freehand insertion of the bone screws is not recommended and can result in back out of bone screws if not properly aligned."bending the plate in a vicinity of a screw hole must be avoided as it may compromise the locking ring mechanism." "the all-in-one guide is strongly recommended when self-drilling screws are used, as it is designed to promote an optimal screw trajectory." "in addition to the tactile sensation of the locking ring closing over the bone screw head, final screw locking should also be confirmed visually with the ring being clearly visible over the bone screw head.It is possible that the entire ring may not be visible if the screws have been implanted at their extreme angulation; however, two-thirds of the ring provides sufficient coverage for safe locking of the bone screw to the plate." the root cause of the reported event cannot be determined conclusively from the information provided.It cannot be determined when/how two locking rings on the plate got damaged.Poor bone quality most likely contributed to poor fixation and screw migration 7 days after the initial surgery.Potential causes include: - drill guide/aiog was not used to correct screw trajectory.- inadequate plate bending/notching, resulting in screw hole plate deformation.- locking ring was damaged on screw installation, not noticed or ignored.- inadequate screw hole preparation.- locking ring closing over the bone screw head was not verified.- final tightening screwdriver was not used to prevent stripping.- poor bone quality, patient pathology (i.E smoker, diabetic).- too much instantaneous loading/fatigue on construct resulting in screw backing out.

Brand Name
FIXED ANGLE BONE SCREW SELF-DRILLING DIAM 4.0 X 14MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key11738211
Report Number0009617544-2021-00069
Device Sequence Number17085016
Product Code KWQ
UDI-Device Identifier04546540392855
UDI-Public04546540392855
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K040261
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48654014
Device Catalogue Number48654014
Device Lot Number7UU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/13/2021
Initial Date Received by Manufacturer 03/29/2021
Supplement Date Received by Manufacturer06/30/2021
Initial Report FDA Received Date04/28/2021
Supplement Report FDA Received Date07/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR